North Carolina, 2008Tornado and Damaging Wind in North Carolina, August 7, 2008
August 7, 2008 · NWS MHX · 2 events in 1 county or zone
A cold front moved across the region during the late afternoon triggering scattered severe thunderstorms and an isolated brief tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- $50,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved across the region during the late afternoon triggering scattered severe thunderstorms and an isolated brief tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 7, 2:57 PM EST, 1 hour 13 minutes earlier.
Area forecast discussion, Aug 7, 2:57 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
357 PM EDT THU AUG 7 2008
.SYNOPSIS...
A FRONT WILL PUSH THROUGH THE AREA TONIGHT. ANOTHER BOUNDARY WILL
FORM OVER THE AREA FRIDAY EVENING AND MOVE OFF SHORE FRIDAY NIGHT.
HIGH PRES WILL BUILD IN FROM THE WEST SATURDAY. ANOTHER SYSTEM WILL
APPROACH THE AREA TUESDAY.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
INCRSG CLDS ACRS AREA THIS AFTN. BNDRY LAYING UP JUST N OF HSE THRU
RICHLANDS. TEMPS IN THE MID TO UPR 80S. NOT SEEING MUCH IN THE WAY
OF A CBRZ FORMG YET. MOD SNDG WI T/TD 93/72 SHOWG CAPE ARND 3500.
MAY SEE SUM ACTVTY THIS AFTN...BUT MAIN ACTVTY WL BE AFT SS TNGT
WHEN MAIN PIECE OF ENERGY MVS UP FRMT HE SW. ARW IS SHOWG CBRZ
ACTVTY LTR THIS AFTN BUT IS ALSO SHOWG ACTVTY ATTM...WHICH ISNT
HAPPENING YET. 5H TROF STRTG TO DIG INTO AREA INCRSG SHR ACRS ERN
NC. SUM TSTMS THAT FORM TNGT HV THE POTENTIAL TO BCM STG OR SVR.
MAIN SVR THRT SHUD BE WND.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
ACTVTY THAT FORMS OVRNGT WL MV OFFSHR DURING THE DAY LGT HRS. W AND
NW LO LVL FLO SHUD BRING DRIER COOLR AIR TO AREA...BUT CUD SEE SUM
ACTVTY ALNG ANTHR BNDRY ALNG THE CST. 5H TROF RMNS OVR AREA. NLY FLO
BHND BNDRY WL KP SAT DRY FOR ERN NC.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
UPR TROF OVR RGN SUN AND MON. MSTR RMNS LMTD SO NO XPCTG ANY PCPN.
COOLR TEMPS UNDR LWR THICKNSSS. WL STRT TO SEE SUM MSTR RETRN FRM
THE GLFMX ON TUE AS SYS APPCHS FRM THE W. LAST HALF OF THE WK WL SEE
INCRSD CHCS OF POPS WI UPR LVL ENERGY AND TAP OF MSTR FRM GLFMX. HI
TEMPS SHUD BE IN THE MID TO UPR 80S WI LOWS IN THE 70S.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
A WEAK FRONT WILL MOVE SLOWLY SE TODAY AND WILL PROVIDE A FOCUS
FOR SCT LATE AFTERNOON AND NIGHTTIME SHRA AND TS ACTIVITY ACROSS
THE TERMINALS. MVFR/IFR CONDITIONS WILL BE POSSIBLE IN AND NEAR
PRECIP OTHERWISE VFR.
FRONT WILL SAG SLOWLY SE ACROSS THE TERMINALS ON FRI THEN MOVE
OFFSHORE FRI NIGHT WITH A CONTINUED CHANCE FOR CONVECTION OVER THE
TERMINALS WITH MVFR/LOCAL IFR CONDITIONS ASSOCIATED WITH PRECIP. DRY
CONDITIONS EXPECTED SAT THROUGH MON WITH SFC HIGH PRES BUILDING INTO
THE AREA.
&&
.MARINE...
RELATIVELY TRANQUIL MARINE CONDITIONS WILL PREVAIL THROUGH THE
UPCOMING WEEKEND AS A WEAK COLD FRONT MOVES SE ACROSS THE STATE
THROUGH TONIGHT THEN SLOWLY OFFSHORE FRI NIGHT/EARLY SAT. CONVECTION
WILL BE ON THE INCREASE OVER AREA WATERS TONIGHT INTO FRI AS THE
FRONT NEARS. GRADIENT WILL REMAIN RELAXED AND EXPECT LIGHT W/SW
WINDS AOB 15 KT CENTRAL/SOUTHERN WATERS TODAY WITH LIGHT N/NE
WINDS NORTHERN WATERS BEHIND FRONT. LIGHT N/NE WINDS BEHIND THE
FRONT OVER THE WEEKEND RETURNING TO LIGHT SOUTHERLY BY MON AS SFC
HIGH PRES MOVES OFFSHORE TO THE SOUTH AND EAST. SEAS WILL REMAIN
PREDOMINANTLY 2 TO 3 FT THROUGH THE UPCOMING WEEKEND.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.
&&
SYNOPSIS...CGG
NEAR TERM...CGG
SHORT TERM...CGG
LONG TERM...CGG
AVIATION...JW
MARINE...JW
Hazardous weather outlook, Aug 7, 1:35 AM EST, 14 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
235 AM EDT THU AUG 7 2008
NCZ029-044>047-079>081-090>095-098-103-104-080645-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
235 AM EDT THU AUG 7 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE AREA THIS
AFTERNOON AND CONTINUE INTO THE EVENING AS A COLD FRONT MOVES INTO
EASTERN NORTH CAROLINA. A FEW OF THESE STORMS COULD BECOME SEVERE
PRODUCING DAMAGING WINDS AND HAIL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND INTO
THE EVENING.
In the hours before
Special weather statement, Aug 7, 2:37 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
337 PM EDT THU AUG 7 2008
NCZ103-072015-
EASTERN DARE-
337 PM EDT THU AUG 7 2008
...STRONG THUNDERSTORMS WILL AFFECT DARE COUNTY UNTIL 415 PM EDT...
AT 337 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER EAST CENTRAL
DARE COUNTY...OR ABOUT 19 MILES NORTH OF BUXTON...MOVING EAST AT 20
MPH. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE RODANTHE...
SALVO AND WAVES.
WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR EASTERN NORTH CAROLINA.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
11
Special weather statement, Aug 7, 3:02 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
402 PM EDT THU AUG 7 2008
NCZ091-072045-
LENOIR-
402 PM EDT THU AUG 7 2008
...STRONG THUNDERSTORMS WILL AFFECT LENOIR COUNTY UNTIL 445 PM EDT...
AT 402 PM EDT...THERE WERE STRONG THUNDERSTORMS 14 MILES WEST OF LA
GRANGE...OR ABOUT 5 MILES NORTH OF MOUNT OLIVE...MOVING EAST AT 38
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR MOSS HILL AT 425 PM EDT...
WOODINGTON...AND...DEEP RUN AT 435 PM EDT. OTHER LOCATIONS TO BE
AFFECTED BY THE STORMS INCLUDE KINSTON AND FALLING CREEK.
WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. MOST
LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES.
IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE
SHELTER IN SMALL SHEDS...UNDER ISOLATED TREEES...OR IN CONVERTIBLE
AUTOMOBILES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR EASTERN NORTH CAROLINA.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
AUSTIN
Special weather statement, Aug 7, 3:47 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
447 PM EDT THU AUG 7 2008
NCZ090-072130-
DUPLIN-
447 PM EDT THU AUG 7 2008
...STRONG THUNDERSTORMS WILL AFFECT DUPLIN COUNTY UNTIL 530 PM EDT...
AT 447 PM EDT...THERE WERE STRONG THUNDERSTORMS 6 MILES SOUTHWEST OF
WARSAW...MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
MAGNOLIA AT 455 PM EDT...ROSE HILL AT 500 PM EDT...GREENEVERS AT 510
PM EDT...CHINQUAPIN AT 525 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY
THE STORMS INCLUDE BEULAVILLE AND KENANSVILLE.
WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. MOST
LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES.
IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE
SHELTER IN SMALL SHEDS...UNDER ISOLATED TREEES...OR IN CONVERTIBLE
AUTOMOBILES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR EASTERN NORTH CAROLINA.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
AUSTIN
Special weather statement, Aug 7, 4:07 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
507 PM EDT THU AUG 7 2008
NCZ092-093-072200-
JONES-CRAVEN-
507 PM EDT THU AUG 7 2008
...STRONG THUNDERSTORMS WILL AFFECT CRAVEN AND JONES COUNTIES UNTIL
600 PM EDT...
AT 507 PM EDT...THERE WERE STRONG THUNDERSTORMS 26 MILES WEST OF
JAMES CITY...OR ABOUT 14 MILES SOUTHEAST OF KINSTON...MOVING EAST AT
35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR TRENTON AT 515 PM
EDT...POLLOCKSVILLE AT 530 PM EDT...RHEMS...AND...RIVER BEND AT 535
PM EDT...BRICES CREEK AT 540 PM EDT...CATFISH LAKE AT 545 PM EDT...
CROATAN...AND...NEUSE FOREST AT 555 PM EDT. OTHER LOCATIONS TO BE
AFFECTED BY THE STORMS INCLUDE HAVELOCK...PLEASANT HILL...TRENT
WOODS...CHERRY POINT AIR STATION...COMFORT...NORTH HARLOWE...PHILLIPS
CROSSROADS...RIVERDALE...BACHELOR...CAMP BRYAN...GREAT LAKE...LONG
LAKE...LITTLE LAKE...FAIRFIELD HARBOR...NEUSE FOREST AND CHERRY
BRANCH.
WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. MOST
LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES.
IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE
SHELTER IN SMALL SHEDS...UNDER ISOLATED TREEES...OR IN CONVERTIBLE
AUTOMOBILES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR EASTERN NORTH CAROLINA.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
AUSTIN
Thunderstorm Wind, Jones
- When
- August 7, 4:10 PM EST to 4:20 PM EST
- Where
- Jones County, Phillips Xrds to 1.43 mi SE of Trenton
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.080, -77.450
Minor damage occurred to several structures including a church in the Phillips Crossroads area. winds were estimated from 70 to 80 mph. Wind damage also occurred in the Trenton area with trees and power lines down.
Tornado, Jones
- When
- August 7, 4:15 PM EST to 4:16 PM EST
- Where
- Jones County, 1.85 mi W of Trenton
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Crop damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.068, -77.403
A weak tornado touched down briefly causing damage to four hog barns, near Greentown Road, just south of Highway 58. Several hogs were killed. Winds were estimated near 80 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in New Hampshire, August 7, 20081 death · 2 injured · $700,000 · 1 event
- Flash Flooding in New Hampshire, August 7, 2008$2.3 million · 3 events
- Hail and Damaging Winds in Georgia, August 7, 2008$430,000 · 1.75 in hail · 19 events
- Flash Flood and Flooding in Massachusetts, August 7, 2008$199,000 · 2 in hail · 29 events
- Flash Flooding and Damaging Wind in Nevada, August 7 to 8, 20082 injured · $261,000 · 52 kt wind · 5 events
- Flash Flood in New Hampshire, August 7, 2008$500,000 · 1 event
- Hail and Damaging Winds in Mississippi, August 7, 2008$112,000 · 1 in hail · 31 events
- Hail and Damaging Winds in Georgia, August 7, 2008$190,000 · 1 in hail · 17 events
- Hail and Damaging Winds in South Carolina, August 7, 2008$139,000 · 1 in hail · 21 events
- Flash Flood and Hail in New York, August 7, 2008$250,000 · 1.75 in hail · 7 events
- Flash Flooding and Damaging Winds in Arizona, August 7, 2008$250,000 · 61 kt wind · 6 events
- Flash Flooding in Vermont, August 7, 2008$235,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129993, 129997.